Virginia, 2012Dense Fog in Virginia, April 29, 2012
April 29, 2012 · NWS LWX · 1 event in 1 county or zone
High pressure produced mainly clear skies and light winds on the early morning hours of the 29th. Radiational cooling led to areas of dense fog.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure produced mainly clear skies and light winds on the early morning hours of the 29th. Radiational cooling led to areas of dense fog.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 29, 2:48 AM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Apr 29, 2:48 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 AM EDT SUN APR 29 2012
.SYNOPSIS...
HIGH PRESSURE WILL BUILD ACROSS THE MID ATLANTIC TODAY...BUT WILL
MOVE OFFSHORE ON MONDAY AS A WARM FRONT BEGINS TO MOVE NORTH ACROSS
THE REGION. UNSETTLED WEATHER IS EXPECTED FOR THE REMAINDER OF THE
WEEK AS SEVERAL UPPER LEVEL DISTURBANCES IMPACT THE AREA.
&&
.NEAR TERM /THROUGH TONIGHT/...
ULVL TROF AXIS CROSSING MID-ATLC TNGT...WITH DRIER NLY FLOW
ESTABLISHING AS IT PASSES. SHWRS/ISOLATED TSTMS THAT DVLPD IN
VICINITY OF H8-7 BAROCLINIC ZONE NOW MOVG S/E OF RGN...AND REMNANT
PCPN SHUD END BY 10Z MOST LOCATIONS. TEMPS ERY THIS MRNG IN 40S.
AS SFC RDG BUILDS SWD...CLEARING SKIES ARE FCST THIS MRNG FROM
NE/SW. PORTIONS OF HIGHLANDS/SHEN VLY/FOOTHILLS WILL BE CLOSE ENUF
TO STATIONARY FRONT FOR ELY FLOW...SO UPSLOPE-INDUCED CLOUDS WILL
LIKELY PERSIST TDA. DONT THINK MOISTURE IS SUFFICIENT FOR ANY PCPN.
TEMPS WILL BE ROUGHLY 5F BELOW NRML...WITH MAXIMA MOSTLY IN 60S.
TNGT...LOPRES WILL ORGANIZE ACRS PLAINS...CAUSING BNDRY TO BULGE TO
A MORE NW/SE ORIENTATION AND BEGIN LIFTING NWD TWD RGN. LATEST
GUIDANCE HAS SPEED UP THIS PROCESS...RESULTING IN INCRG CLOUDS
TNGT...ESPECIALLY WRN ZONES. CWA IS FCST TO STAY MAINLY DRY
OVNGT...THO A FEW SHWRS COULD INFILTRATE SW ZONES BEFORE SUNRISE
MON. MINIMA TNGT WILL RNG FROM UPR 30S ACRS NRN MD TO AROUND 50 NEAR
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
HIGH PRESSURE WILL MOVE OFFSHORE BY EARLY MONDAY AS A WARM FRONT
BEGINS TO PUSH NORTH ACROSS THE MID ATLANTIC. THE BEST CHANCES FOR
PRECIP ON MONDAY WILL BE IN THE WEST....CLOSEST TO THE WARM FRONT SO
HAVE ADJUSTED POPS ACCORDINGLY.
A FRONTAL BOUNDARY IS EXPECTED TO SAG SOUTH ACROSS CENTRAL PA MONDAY
NIGHT. A STRONG MID LEVEL SHORTWAVE IS ALSO PROGGED TO MOVE EAST
ALONG/NEAR THE BOUNDARY OVERNIGHT SUNDAY...WITH SCT PRECIP BREAKING
OUT ACROSS THE CWFA. THE BEST CHANCE OF PRECIP WILL BE CLOSEST TO
THE MASON DIXON LINE.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
UNSETTLED CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE WORK
WEEK.
OLD FRONTAL BOUNDARY WILL SET UP NORTH OF THE CWFA ON TUESDAY. LOW
PRESSURE IS EXPECTED TO MOVE EAST ALONG THE BOUNDARY DURING THE DAY.
THE FRONT SHOULD BECOME DIFFUSE BY THE END OF THE WEEK.
HOWEVER...SEVERAL QUICK AND HARD TO TIME MID LEVEL SHORTWAVES ARE
EXPECTED TO INTERACT WITH THE BOUNDARY THROUGH THURSDAY. SCT SHRA
WILL BE POSSIBLE THROUGH THE PERIOD.
A COLD FRONT IS EXPECTED TO APPROACH THE CWFA BY THE END OF THE WEEK
INTO THE WEEKEND.
NO CHANGES TO THE GRIDS PAST TUESDAY.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
DRIER AIR GRADUALLY MOVG INTO TERMINALS...BUT CURRENT CIG
RESTRICTIONS...IFR AT KCHO...LIKELY TO PERSIST UNTIL SUNRISE.
THEREAFTER...AS FRONT CONTS SWD AND HIPRES BUILDS TWD AREA...CLEARING
SKIES ARE XPCD FROM N/S. KCHO MAY STAY IN VFR STRATUS FOR MUCH OF
DAY DUE TO PROXIMITY TO FRONT. SIMILAR CONDS TNGT. WINDS TDA
NLY...BCMG E TNGT. MID-AFTN GUSTS CUD REACH 15 KTS.
A WARM FRONT WILL MOVE NORTH ACROSS THE MID ATLANTIC ON MONDAY. A
FRONTAL BOUNDARY IS EXPECTED TO SET UP ACROSS CENTRAL PA THROUGH
MUCH OF NEXT WEEK. PRECIP IS EXPECTED TO FOCUS ALONG AND SOUTH OF
THIS BOUNDARY FOR MUCH OF THE WEEK. SUB VFR CONDITION IN SCT SHRA
WILL BE POSSIBLE EACH DAY...AND CONVECTION WILL NOT BE DIURNAL IN
NATURE.
&&
.MARINE...
LAST BATCHES OF PCPN MOVES ACRS WATERS NOW...THEN DRY CONDS XPCD
THRU TNGT. NLY WINDS WILL RMN BELOW ADZY THRESHOLD THRU TNGT.
A WARM FRONT WILL MOVE NORTH ACROSS THE MID ATLANTIC ON SUNDAY. THE
WEATHER WILL REMAIN UNSETTLED FOR MUCH OF NEXT WEEK AS AN OLD
FRONTAL BOUNDARY REMAINS STATIONARY ACROSS CENTRAL PA. SEVERAL UPPER
LEVEL DISTURBANCES WILL MOVE EAST ALONG THE BOUNDARY...EACH ONE
ACCOMPANIED BY SCT PRECIP.
MODELS STILL SHOWING SOUTHERLY CHANNELING UP THE BAY MONDAY
NIGHT...BUT HAVE BACKED OFF FOR TUESDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
KONARIK/LISTEMAA
Hazardous weather outlook, Apr 29, 4:22 AM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
522 AM EDT SUN APR 29 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
301000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
522 AM EDT SUN APR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SMALL CRAFT ADVISORY MAY BE NEEDED MONDAY NIGHT FOR A PORTION OF
THE WATERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-301000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
522 AM EDT SUN APR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KONARIK
Dense Fog, Clarke
- When
- April 29, 5:24 AM EST to 7:53 AM EST
- Where
- Clarke forecast zone
- Reported by
- ASOS
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Visibility was estimated to be around one quarter mile based on observations nearby.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, April 29 to 30, 2012$26 million · 4.5 in hail · 24 events
- Extreme Cold in Ohio, April 29, 2012$15 million · 17 events
- Rip Current in Florida, April 29, 20121 death · 1 injured · 1 event
- Flash Flooding and Flood in Kansas, April 29 to 30, 20121 death · 61 kt wind · 6 events
- Extreme Cold in Pennsylvania, April 29, 2012$950,000 · 3 events
- Hail and Damaging Winds in Texas, April 29 to 30, 2012$35,000 · 2.75 in hail · 22 events
- Tornado and Flash Flooding in Oklahoma, April 29 to 30, 2012$13,000 · EF1 · 8 events
- Frost and Freeze in New York, April 29 to 30, 201217 events
- Hail and Damaging Winds in Kansas, April 29, 20121 in hail · 11 events
- Hail and Damaging Winds in Kansas, April 29, 20121 in hail · 10 events
- Flash Flood and Hail in Oklahoma, April 29 to 30, 20121.25 in hail · 6 events
- Flash Flooding and Hail in Missouri, April 29 to 30, 20121 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379574.